Alert archive / Oregon / Winter Storm Warnings in 2009
Winter Storm Warning 10, NWS Medford, OR
NWS Medford, OR issued this winter storm warning at Dec 30, 2009, 4:00 AM PST for 5 counties in Oregon; Siskiyou County, California. It took effect at Dec 31, 2009, 6:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2009, 4:00 AM PST (12:00 UTC)
- In effect from
- Dec 31, 2009, 6:00 AM PST
- Expired
- Dec 31, 2009, 12:01 PM PST
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 58 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Dec 29, 9:50 PM PST, 6 hours 10 minutes earlier.
Area forecast discussion, Dec 29, 9:50 PM PST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
950 PM PST TUE DEC 29 2009
.UPDATE...
ANOTHER UPDATE HAS BEEN ISSUED THIS EVENING TO REFINE THE FORECAST
AND ASSOCIATED DETAILS THROUGH WEDNESDAY EVENING. THE PRIMARY
UPDATES WERE TO DROP THE WINTER STORM WARNINGS FOR THE MOUNT SHASTA
AND TENNANT AREAS AND TO REPLACE THEM WITH WINTER WEATHER
ADVISORIES VALID THROUGH 4 AM PST...AND TO DROP THE WINTER
WEATHER ADVISORIES FOR JACKSON AND JOSEPHINE COUNTIES AND REPLACE
THEN WITH A SPECIAL WEATHER STATEMENT VALID THROUGH 9 AM PST
WEDNESDAY MORNING. THIS SPECIAL WEATHER STATEMENT ALSO INCLUDES
LOWER ELEVATIONS OF WESTERN SISKIYOU COUNTY.
A BRIEF SURGE OF SOUTHWEST AND WEST WINDS ACROSS THE COASTAL
MOUNTAINS AND FILTERING UP THE ILLINOIS VALLEY THIS EVENING WAS
JUST ENOUGH TO RAISE TEMPERATURES 1 TO 3 DEGREES BETWEEN THE VALLEY
FLOORS AND ABOUT 3500 FEET THIS EVENING...WHICH HAS BEEN ENOUGH TO
CHANGE SNOW OVER TO MOSTLY RAIN...WITH SOME SNOW STILL MIXED
IN AT SOME LOCATIONS...ACROSS THE VALLEYS OF JOSEPHINE AND
JACKSON COUNTIES. TEMPERATURES OVER THE LAST HOUR HAVE NOW FALLEN A
DEGREE LEADING TO A PRECARIOUS SITUATION.
THE BOTTOM LINE IS THAT WE WILL BE NEAR FREEZING TONIGHT THROUGH
WEDNESDAY MORNING ACROSS THE ROGUE VALLEY...HAYES HILL AREA...AND
IN THE KLAMATH RIVER VALLEY FROM ABOUT HAPPY CAMP EAST TO
INTERSTATE 5. ANY BRIEF CLEARING BETWEEN SHOWERS WILL ALLOW
TEMPERATURES TO FALL BELOW FREEZING...SETTING UP THE POTENTIAL FOR
BLACK ICE...AND THEN POSSIBLY A SNOW SHOWER WITH ANY SHOWER THAT
MOVES IN AFTER THE CLEARING. VALLEY SNOW ACCUMULATIONS ARE NOT
REALLY EXPECTED TO BE THE PROBLEM...MORESO ANY CLEARING...OR AT
LEAST THE COMBINED EFFECTS OF THE CLEARING AND ANY
PRECIPITATION...REGARDLESS OF TYPE.
ELSEWHERE...ADDITIONAL SNOW ACCUMULATIONS SHOULD BE MAINLY 2
INCHES OR LESS OVERNIGHT...EXCEPT IN THE OREGON CASCADES...WHERE
WE COULD GET A LITTLE MORE. REPORTS INDICATE NUMEROUS SPIN-OUTS ON
INTERSTATE 5 IN THE SHASTA VALLEY TO SISKIYOU SUMMIT AREA DUE TO
SNOW BETWEEN AREAS NORTH OF WEED AND SOUTH OF ASHLAND. WITH
ADDITIONAL LIGHT ACCUMULATIONS AND TEMPERATURES NEUTRAL OR
COOLING...HAVE DECIDED TO KEEP THE WINTER WEATHER ADVISORIES OUT
THROUGH 4 AM PST THERE.
A REPORT FROM MOUNT SHASTA CITY EARLIER THIS EVENING WAS AROUND 4
INCHES OF NEW SNOW IN TOWN. THIS ALONG WITH SOME LIGHT
ACCUMULATIONS WILL RESULT IN SOME TRAVEL IMPACTS THROUGH THE EARLY
MORNING...HENCE THE ADVISORY THERE.
THE NEXT SYSTEM WILL ARRIVE THURSDAY MORNING WITH INITIALLY
PROBLEMATIC SNOW LEVELS FOR AREAS NEAR THE CASCADES TO INCLUDE
SISKIYOU SUMMIT. THESE PROBLEMS WILL GRADUALLY DISSIPATE AS SNOW
LEVELS RISE TO 5000 FEET BY THE EVENING OF NEW YEARS EVE.
HOWEVER...HEAVY PRECIPITATION IN COMBINATION WITH THESE RISING
SNOW LEVELS WILL BEGIN TO PUT A LOT OF WATER INTO AREA CREEKS AND
RIVERS...AND HEAVIER AND WETTER SNOW ON THE SNOWPACK AT HIGHER
ELEVATIONS ABOVE 5000 FEET. THOSE RECREATING IN THE MOUNTAINS
SHOULD CHECK OUT THE MOUNT SHASTA AVALANCHE CENTER WEBSITE FOR
FURTHER DETAILS. LUTZ
&&
.AVIATION...
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY FOR ORZ027-
ORZ028-ORZ029-ORZ030-ORZ031.
CA...WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY FOR CAZ080-
CAZ082-CAZ083.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ081.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM
PST THIS EVENING FOR PZZ350-PZZ356-PZZ370-PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST WEDNESDAY
FOR PZZ350-PZZ356-PZZ370-PZZ376.
BTL/SVENHazardous weather outlook, Dec 29, 4:37 PM PST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 437 PM PST TUE DEC 29 2009 CAZ083-301200- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- 437 PM PST TUE DEC 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TONIGHT A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT FOR THE REST OF TUESDAY. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT UNTIL 4 AM PST WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ082-301200- SOUTH CENTRAL SISKIYOU COUNTY- 437 PM PST TUE DEC 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TONIGHT A WINTER STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 3500 FEET IS IN EFFECT FOR THE REST OF TUESDAY. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 3500 FEET IS IN EFFECT UNTIL 4 AM PST WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ024-301200- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- 437 PM PST TUE DEC 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL 10 PM PST. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ026-301200- JACKSON COUNTY- 437 PM PST TUE DEC 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL 10 PM PST. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ081-301200- CENTRAL SISKIYOU COUNTY- 437 PM PST TUE DEC 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL 10 PM PST. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ027>031-301200- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 437 PM PST TUE DEC 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE REST OF TUESDAY. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL 4 AM PST WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ080-301200- WESTERN SISKIYOU COUNTY- 437 PM PST TUE DEC 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 3500 FEET IS IN EFFECT FOR THE REST OF TUESDAY. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 3500 FEET IS IN EFFECT UNTIL 4 AM PST WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ021-022-301200- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 437 PM PST TUE DEC 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TONIGHT NO SIGNIFICANT WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAVY RAINS IS POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY WHICH COULD LEAD TO LOCAL FLOODING. SEE WEATHER MESSAGE...PDXESFMFR... FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 14
In the hours before
Local storm report, Dec 29, 10:52 PM PST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1052 PM PST TUE DEC 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW ESE MOUNT SHASTA 41.32N 122.31W
12/29/2009 M4.0 INCH SISKIYOU CA TRAINED SPOTTER
TOTAL SNOW ACCUMULATION FROM NOON THROUGH 8 PM PST WAS 4
INCHES. SNOWED STEADILY AT A HALF INCH PER HOUR FOR
ENTIRE PERIOD. 30 DEGREES FAHRENHEIT.
1045 PM SNOW 4 SW SCOTT BAR 41.70N 123.06W
12/29/2009 M5.0 INCH SISKIYOU CA TRAINED SPOTTER
FLURRIES BEGAN AROUND 10 AM PST. 2 INCHES THROUGH 5 PM
PST. 3 INCHES SINCE THEN. TOTAL 5 INCHES. CURRENT TEMP 31
DEGRESS FAHRENEHIT WITH HEAVY SNOW. ELEVATION 2000 FEET.
&&
LUTZThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 7:00 PM PST | Small Craft Advisory for Winds | MFR | 3 hr | |
| Dec 29, 7:00 PM PST | Small Craft Advisory for Hazardous Seas | MFR | 33 hr | |
| Dec 30, 3:09 AM PST | Gale Warning | MFR | 49 hr | |
| Dec 30, 3:09 AM PST | Hazardous Seas Warning | MFR | 3 days | |
| Dec 30, 3:59 AM PST | High Wind Warning | MFR | Coos, Curry, Douglas, Lake | 39 hr |
| Dec 30, 1:30 PM PST | Winter Weather Advisory | MFR | Klamath, Lake | 23 hr |
| Dec 30, 3:32 PM PST | Small Craft Advisory for Winds | MFR | 12 hr | |
| Dec 29, 10:24 PM PST | Winter Weather Advisory | MFR | Siskiyou | 6 hr |
| Dec 30, 12:53 PM PST | Wind Advisory | MFR | Modoc, Siskiyou | 15 hr |
Nearby
Winter Storm Warnings in Oregon, 2009Winter Storm Warnings in California, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.